If you use supplements containing metals, including iron or zinc, you may notice a metallic taste in your mouth. This sensation may also result from health conditions, including allergies and nerve damage.
A metallic taste in your mouth is a type of taste disorder. The medical term for this taste disorder is dysgeusia.
Causes can range from something as harmless as the vitamins you take to serious neurological conditions.
The unpleasant taste can develop suddenly or over longer periods of time.
Poor oral and dental health can contribute to taste dysfunction.
Dry mouth can also affect your sense of taste.
To keep your mouth and teeth healthy, brush your teeth twice a day and floss at least once a day.
Your sense of taste is closely related to your sense of smell. When your sense of smell is distorted, it can have an impact on your sense of taste, too.
Infections that may affect your sense of smell — and may also cause a metallic taste in the mouth — include:
Some pregnant people report a metallic taste, especially early in pregnancy.
Your central nervous system (CNS) sends messages to the rest of your body, including messages about taste. A CNS disorder or injury can distort these messages, resulting in impaired taste.
Neurological conditions that may cause a metallic taste in the mouth include:
One 2015 case study followed a man who’d experienced dysgeusia after having middle ear surgery. He saw significant improvement in his symptoms after taking the medication amitriptyline, which is traditionally used to treat depression.
Impaired taste is a common side effect of various medications, including:
- antibiotics, such as clarithromycin and metronidazole (Flagyl)
- blood pressure medications, such as captopril
- metformin (Fortamet, Glumetza), a diabetes medication
- medications for glaucoma, such as methazolamide
- osteoporosis medications
- medications that contain lithium, such as ones used to help treat bipolar disorder
- protease inhibitors, a drug class primarily used to help treat HIV and hepatitis C
The protease inhibitors nirmatrelvir and ritonavir are the primary ingredients in Paxlovid, an antiviral medication that has gained popularity as a COVID-19 treatment. Researchers have identified Paxlovid mouth, or a metallic taste, as a possible side effect. In one clinical trial, 5.6% of people who took nirmatrelvir plus ritonavir reported dysgeusia, compared to 0.3% of people who took a placebo.
Metals are common ingredients in dietary supplements. Taking supplements, especially in high doses, can leave a metallic taste in your mouth, especially if they contain the following:
According to a 2021 literature review, you may also experience a metallic sensation after eating foods that have been fortified with these minerals.
Radiation therapy can also cause a metallic taste.
Research suggests that supplements, such as vitamin D and
Exposure to large amounts of the following toxins or chemicals may cause a metallic taste in the mouth:
Metallic taste is a symptom of some food allergies. If you experience distorted taste after eating a certain type of food, such as shellfish or tree nuts, you may have a food allergy. Speak with a doctor if you believe you have an allergy.
You may also have a metallic mouth after eating pine nuts. This temporary sensation, which is not an allergic reaction, is sometimes called pine nut syndrome or pine mouth.
Lastly, using certain types of cookware can affect the way your food tastes, leading to a metallic taste. Reactive cookware is composed of metals such as aluminum and cast iron. It’s prized for the way it conducts heat. However, cooking foods in reactive cookware can cause the metals to leach.
If you have gastrointestinal (GI) issues, you may notice a metallic taste in your mouth. GI issues that may cause this sensation include:
This sensation may be caused by stomach acid rising to your mouth, or it may be a side effect of the medications you take to treat your GI issues.
A metallic taste in your mouth will often go away once you treat the underlying cause. Contact a doctor if the bad taste persists.
The doctor will often refer you to an otolaryngologist, commonly known as an ear, nose, and throat (ENT) doctor.
An otolaryngologist may order a taste test to help determine the cause and extent of your taste disorder. Taste tests measure a person’s response to different chemicals. The otolaryngologist may also order imaging studies to look at your sinuses. They will likely test your ability to smell, and you may undergo MRI or nasal endoscopy.
Loss of taste can be a serious issue.
Taste is essential to identifying spoiled foods. It also helps you feel satisfied after a meal.
Distorted taste can also affect your appetite or lead to issues such as:
There’s often little you can do to prevent a metallic taste in your mouth.
If a sinus issue is to blame, the metallic taste should go away once the sinus issue resolves itself. If a medication is causing the metallic taste, ask a doctor about alternatives.
Finding ways to mask the metallic taste may help while you wait for it to go away, especially if it’s caused by pregnancy, chemotherapy, or other long-term conditions or treatments.
Here are some ways you may reduce or temporarily eliminate a metallic taste:
- Chew sugar-free gum or sugar-free mints.
- Brush your teeth after meals.
- Stay hydrated, which helps prevent dry mouth.
- Avoid smoking cigarettes.
- Experiment with different foods, spices, and seasonings.
- Use nonmetallic or nonreactive dishes, utensils, and cookware.
There are also medications that may improve your sense of taste if you’ve developed parosmia, a type of distorted sense of smell. Speak with a doctor to learn more about your options.